Seroquel, also known as quetiapine, is an antipsychotic medication used to treat disorders like schizophrenia. While it can be effective for this purpose, Seroquel may cause weight gain as a side effect in some users. Using a lower dosage of Seroquel for weight loss is one option for controlling your weight. To prevent serious complications, never change the dosage of your medication without a doctor's permission.
Video of the Day
Seroquel belongs to a family of drugs known as atypical antipsychotics. It is used primarily to treat schizophrenia, but may also be prescribed to help manage symptoms of bipolar disorder and depression in adults and children. Seroquel works by affecting levels of certain neurotransmitters in the brain. It is available in instant- and extended-release forms and is usually administered between one and three times daily.
Weight gain is a common side effect of Seroquel and medications like it. According to E Med TV, about 23 percent of Seroquel users experience weight gain of 7 percent or more of their original body weight. While small amounts of weight gain are usually not harmful, some people gain excessive amounts of weight while taking this drug. In addition, the weight gain caused by Seroquel increases the risk for other health problems like diabetes. Other side effects include dry mouth, headache, constipation, mood changes and sedation. Seroquel may also cause unwanted interactions with other supplements or drugs. Less commonly, serious side effects like increased risk of suicide may occur in children who take Seroquel, according to Medline Plus.
Fortunately, there are many options for controlling your weight while taking Seroquel. Eating fewer calories, exercising daily and choosing foods low in saturated fat and sugar are effective ways to lose weight. Eating smaller meals more frequently throughout the day can also help prevent food cravings and overeating at meals. If you gain more than 5 percent of your original weight while taking Seroquel, the National Alliance on Mental Illness suggests talking to your doctor about your weight loss options. Together, you can determine whether to lower your daily dose of Seroquel or switch to a different medication altogether.
Quitting Seroquel abruptly can cause serious withdrawallike effects such as worsening depression, mania or schizophrenia symptoms. To prevent these complications, never attempt to change your dose of Seroquel for any reason without asking your doctor first.